Flash Flood, Frederick
- When
- September 23, 1:00 AM EST to 6:30 AM EST
- Where
- Frederick County, Countywide
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 39.472, -77.398 (the zone’s center; the record gives no point)
Numerous roads closed by flooding.
During the morning of the 23rd heavy rain fell on top of already saturated ground from Hurricane Isabel which struck a few days before. This lead to widespread flooding of roads, waterways, and other low lying areas.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
During the morning of the 23rd heavy rain fell on top of already saturated ground from Hurricane Isabel which struck a few days before. This lead to widespread flooding of roads, waterways, and other low lying areas. In Washington County, rainfall totals included 2.65 inches in Knoxville and 2.19 inches in Sharpsburg. In Frederick County, nearly 60 roads were closed by flooding and 37 people had to be rescued from their water-stranded cars. Carroll Creek overflowed into homes along Thomas Avenue and into Baker Park in Frederick. The Moncacy River which rose over 4 feet above flood stage in Frederick flooded Buckeystown Community Park. Bennett's Creek flooded cars on Route 355 up to their windshields and two men were rescued from the roofs of their vehicles. One man was rescued from his car after being caught in floodwaters on Gas House Pike. Another person was rescued from the roof of his car on South Ren Road. Water rescues were also reported on Big Woods Road, Crum Road, Coppermine Road, Biggs Ford Road, and Cap Stine Road. Lake Linganore Dam Spillway overflowed onto Boyers Mill Road. Countless other roads along creeks and streams were also flooded. Mudslides were reported on routes 464, 75, 85, 28, and 355. A 120-foot long and 40-foot deep sinkhole formed along Route 70 near the intersection of Reich's Ford Road, shutting down the interstate for hours. A second 15-foot deep sinkhole opened up near the Frederick fairgrounds. Rainfall totals included an incredible 5.12 inches in Frederick and 2.30 inches in Thurmont. In Carroll County, 2.86 inches of rain was reported in Westminster. Numerous streets and basements were flooded across the county. Sams Creek overflowed its banks onto Sams Creek Road. In Baltimore County, 2.52 inches of rain fell in the city of Baltimore. The entrance ramps to Interstate 83 and the Jones Falls Expressway were closed temporarily due to high water. In Harford County, 2.69 inches of rain fell in Street and 2.62 inches fell in Fallston. Broad Creek at Old Pylesville Road reached bankful. A thunderstorm that moved through Forest Hills produced wind gusts that damaged a deck and downed numerous trees on Walters Mill Road. In Howard County, rainfall totals included 2.50 inches in Hipsley Mill, 2.30 inches in Cooksville, and 2.21 inches in North Laurel. Hammond Branch in North Laurel overflowed onto Stephens Road. In Montgomery County, rainfall totals included 4.46 inches near Poolesville, 3.08 inches in Damascus, 3.01 inches in Forest Glen, 2.87 inches in Germantown, 2.40 inches in Gaithersburg, and 2.28 inches in Chevy Chase. Several road closures and water rescues were reported in and around Poolesville and Dickerson. Roads were also flooded in Bethesda and Chevy Chase. Seneca Creek rose nearly 3 feet above flood stage in Dawsonville. In Anne Arundel County, 2.38 inches of rain was recorded at Baltimore-Washington International Airport and 2.10 inches was reported in Annapolis. Dozens of roads in the northern and western portion of the county were closed by flooding including Dorsey Road, Baldwin Avenue, Furnace Branch Road, Hammonds Ferry Road, Lee Drive, and Race Road. Numerous roads were flooded in spots including Route 2, Baltimore/Washington Parkway, Patuxent River Road, Whiskey Bottom Road, and Defense Highway. Two motorists had to be rescued from their cars after being stuck in floodwaters. In Prince George's County, rainfall totals included 2.78 inches in Laurel, 2.54 inches in Greenbelt, 2.26 inches in Oxon Hill, and 2.13 inches in Bowie. Route 1 was closed by flooding at the intersection of Ammendale Road. Flooding also closed Route 50 at Kenilworth Avenue. The Beltway was flooded in spots near Route 202.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 22, 9:11 PM EST, 3 hours 49 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1011 PM EDT MON SEP 22 2003
UPDATED ZONES TO CHANGE SECOND PERIOD WORDING BUT PREVIOUS FCST
REASONING STILL THE SAME.
ROSA
PREVIOUS AFD ISSUED 921 PM...
PREVIOUS FCST IN GOOD SHAPE...WILL MAKE NO CHANGES TO PREVIOUS FCST
AND WATCHES. LATEST RDR IMAGERY SHOWS MDT TO HVY PRECIP OVR NRN VA
AND NCNTRL MD ATTM. RADR MOSAIC SHOWS ANOTHER AREA OF MDT TO HVY
RAINS OVR SRN VA AND WCNTRL NC HEADING THIS WAY. HEAVIEST RAINS
LIKELY TO FALL E OF THE BLUE RIDGE OVERNIGHT BASED ON LATEST RADR
TRENDS AND MODEL GUIDANCE. FFG IN THESE AREAS ARE SOMEWHAT HIGH
AROUND 2.0INS/HR. THINK WE COULD HANDLE TONIGHTS RAIN WITHOUT MUCH
OF A PROBLEM. ALTHOUGH NOT ANTICIPATING MUCH PROBLEMS W OF THE BLUE
RIDGE WILL LEAVE FFA AS IS WHERE SOILS STILL SATURATED FROM ISABEL
RAINS AND SOME ISOLD RUNOFFS PROBLEMS CAN NOT BE RULED OUT.
ROSA
PREVIOUS AFD...
.SHORT TERM (TONIGHT THROUGH WEDNESDAY):
...PERIOD OF HEAVY RAIN AND GUSTY SHOWERS OVERNIGHT...
...A FLOOD WATCH HAS BEEN POSTED FROM FREDERICK COUNTY MARYLAND
SOUTH TO NELSON COUNTY VIRGINIA AND WEST...
WATER VAPOR LOOP SHOWS THAT THE SOUTHERN STREAM HAS PHASED WITH THE
NORTHERN STREAM OVERNIGHT...WITH THE MIDWEST SYSTEM RAPIDLY
DEEPENING (-80 TO -110M 500MB HEIGHT FALLS OVER MIDWEST DURING THE
LAST 12HR). A STRONG DRY SLOT IS PUSHING THROUGH THE SOUTH CENTRAL
STATES...AS A POTENT 110KT 300MB JET BEGINS TO ROUND THE BASE OF THE
SLIGHTLY NEGATIVELY TILTING TROUGH. 925MB ANALYSIS SHOWS THE LOW
LEVEL COLD FRONT IS REALLY SHARPENING UP AS THE SYSTEM DEEPENS AND
ADVANCES TOWARDS THE ALREADY MOIST OHIO VALLEY. 12Z SURFACE ANALYSIS
DEPICTS A WARM FRONT EXTENDING FROM A LOW NEAR INDIANAPOLIS...ESE
TOWARDS CENTRAL VIRGINIA.
VAD WIND PROFILE AND 12Z IAD SOUNDING SHOW A MOIST SE FLOW BELOW
3KFT...WITH THE VAD WIND PROFILE SUGGESTING MOISTENING OF THE
MIDLEVELS IS CURRENTLY ONGOING.
SCATTERED CONVECTION MAY FORM THIS EVENING AHEAD OF THE COLD FRONT.
INCREASING TURBULENCE AS THE DEEPENING SYSTEM APPROACHES WILL ALLOW
FOR SOME MIXING AND POSSIBLE CONVECTION. IN ADDITION...A LOW LEVEL
BOUNDARY OVER NORTH CAROLINA IS PUNCHING NORTH AND MAY IMPACT THE
AREA AS WELL.
WITH THE RECENT ISABEL RAINS...WILL GO AHEAD AND POST A FLOOD WATCH
FOR OUR WESTERN ZONES. ONE TO TWO INCHES OF RAIN FROM THIS SYSTEM
WOULD POSE A THREAT FOR AREA STREAMS. ALSO EXPECTING GUSTY WINDS
WITH THE NARROW COLD FRONTAL RAIN BAND THAT WILL GO THOUGH
OVERNIGHT.
ONCE THE FRONT EXITS THE MID ATLANTIC EARLY TOMORROW...RESIDUAL
MOISTURE WILL DEVELOP INTO A BROKEN CU FIELD. NOTICEABLE WNW WINDS
WILL USHER IN A DRIER AIRMASS THROUGHOUT THE DAY.
A SMALL CRAFT ADVISORY WILL BE POSTED FOR THE CHESAPEAKE BAY AND
POTOMAC RIVER.
ROGOWSKI
EXTENDED...(TUESDAY NIGHT THROUGH MONDAY)...
FLOW OVER THE REGION BECOMES MORE AMPLIFIED BY 12Z THURSDAY AS
ANOTHER UPPER LOW OVER CANADA DIGS A LITTLE FURTHER SOUTH AND
TRANSLATES EAST. WEAK FRONT MOVES THROUGH LATE THURSDAY AND HIGH
PRESSURE BUILDS ACROSS THE REGION AGAIN FRIDAY. THE SURFACE HIGH
WILL BE EAST OF THE AREA FRIDAY NIGHT. THEN TROUGH OVER THE EASTERN
PART OF THE CONUS SHARPENS OVER THE WEEKEND. FLOW ALOFT SOUTHWEST
AGAIN...AND FRONT MOVES EAST OF THE AREA BY MONDAY.
WILL CARRY CHANCE POPS FOR THURSDAY AND THURSDAY NIGHT WITH THE NEXT
FROPA. MOISTURE NOT AS DEEP AS WITH SYSTEM FOR TONIGHT...BUT ENOUGH
MOISTURE AND OMEGA TO WARRANT CHANCE POPS. EXPECT CLOUDS TO LINGER
THROUGH EARLY FRIDAY. SOME DRYING INDICATED FOR FRIDAY NIGHT AND
EARLY SATURDAY...THEN SLOW MOVING LOW PRESSURE SYSTEM MOVES ACROSS
THERE AREA. WILL CARRY A CHANCE OF SHOWER SATURDAY AND SUNDAY AHEAD
OF THE NEXT SYSTEM.
.LWX...
DC...NONE.
MD...FLOOD WATCH THROUGH 4:00 AM FOR ZONES MDZ002>004.
VA...FLOOD WATCH THROUGH 4:00 AM FOR ZONES
VAZ021...VAZ025>031...VAZ036>042...VAZ051.
WV...FLOOD WATCH THROUGH 4:00 AM FOR ZONES WVZ048>055.
MARINE...SMALL CRAFT ADVISORY FOR ALL WATERS.DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-231000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 345 PM EDT MON SEP 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TONIGHT... RAIN AND ISOLATED THUNDERSTORMS WILL MOVE OVER THE AREA TONIGHT. SOME OF THE RAIN COULD BE LOCALLY HEAVY. A FLOOD WATCH IS IN EFFECT IN THE MOUNTAINS AND FOOTHILLS. THERE COULD BE WIND GUSTS OF 30 TO 40 MPH IN THE HEAVIEST SHOWERS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. RDH
The Sterling radar (KLWX), 56 km away, was scanning. The volume nearest the first event began at 20:40 UTC.
5 flash flood, 5 flood, 4 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Numerous roads closed by flooding.
Roads and low lying areas were flooded.
Seneca Creek rose about 3 feet above flood stage.
Numerous roads were flooded.
Roads continued to be flooded.
Several roads were flooded.
Small streams and roads were flooded.
Roads continued to be flooded.
The Monocacy River rose over 4 feet above flood stage.
Roads continued to be flooded.
Numerous trees and a deck were damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335294, 5335300, 5335302, 5335303, 5335304, 5335293, 5335305, 5335298, 5335301, 5335297, 5335296, 5335295, 5335292, 5335299, 5335306.